Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 395, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 2, 2018, 7:43 PM CDT for Ellis County, Trego County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 7:43 PM CDT (00:43 UTC)
- Expired
- Sep 2, 2018, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 7:43 PM CDT | TSTM WND DMG | 6 Sw Trego Center, KS | 4-6 INCH TREE BRANCHES SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
512
WUUS53 KDDC 030043
SVRDDC
KSC051-195-030145-
/O.NEW.KDDC.SV.W.0395.180903T0043Z-180903T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
743 PM CDT SUN SEP 2 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Trego County in west central Kansas...
Southwestern Ellis County in central Kansas...
* Until 845 PM CDT.
* At 743 PM CDT, a severe thunderstorm was located 4 miles south of
Trego Center, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Ellis, Trego Center, Yocemento, Cedar Bluff and Riga.
This new warning replaces the previous warning for portions of Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3871 9995 3888 10000 3905 9953 3889 9938
3870 9944
TIME...MOT...LOC 0043Z 256DEG 16KT 3882 9989
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
020
WWUS53 KDDC 030101
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
801 PM CDT SUN SEP 2 2018
KSC051-195-030145-
/O.CON.KDDC.SV.W.0395.000000T0000Z-180903T0145Z/
Trego KS-Ellis KS-
801 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...
At 800 PM CDT, a severe thunderstorm was located 5 miles northeast of
Cedar Bluff, moving east at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Ellis, Yocemento, Cedar Bluff and Riga.
At 743 PM CDT, large tree branches were downed by high winds 6 miles
southwest of Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3872 9981 3892 9985 3905 9953 3889 9938
3870 9944
TIME...MOT...LOC 0100Z 259DEG 30KT 3885 9968
HAIL...1.50IN
WIND...70MPH
$$
UMSCHEID540
WWUS53 KDDC 030129
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
829 PM CDT SUN SEP 2 2018
KSC195-030138-
/O.CAN.KDDC.SV.W.0395.000000T0000Z-180903T0145Z/
Trego KS-
829 PM CDT SUN SEP 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3872 9959 3894 9959 3889 9938 3870 9944
TIME...MOT...LOC 0128Z 276DEG 22KT 3880 9949
$$
KSC051-030145-
/O.CON.KDDC.SV.W.0395.000000T0000Z-180903T0145Z/
Ellis KS-
829 PM CDT SUN SEP 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN ELLIS COUNTY...
At 828 PM CDT, a severe thunderstorm was located 5 miles west of
Antonino, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ellis and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3872 9959 3894 9959 3889 9938 3870 9944
TIME...MOT...LOC 0128Z 276DEG 22KT 3880 9949
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID023
WWUS53 KDDC 030136
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT SUN SEP 2 2018
KSC051-030146-
/O.EXP.KDDC.SV.W.0395.000000T0000Z-180903T0145Z/
Ellis KS-
836 PM CDT SUN SEP 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELLIS COUNTY WILL
EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3872 9959 3894 9959 3889 9938 3870 9944
TIME...MOT...LOC 0136Z 256DEG 16KT 3881 9945
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:48 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 2, 5:48 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 548 PM CDT Sun Sep 2 2018 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Monday) Issued at 1155 AM CDT Sun Sep 2 2018 Another round of storms and rain showers expected late this afternoon and into the over night hours due to another passing upper level disturbance circulating around a deep trough across the desert southwest. Expect northern counties to be the start of where storms start according to the short term models after 4PM. These will be where the most prolonged storms will be through the morning time frame with flooding being a major concern for these northern tiers of counties that already received substantial amount of rainfall the last couple of days, especially last night. Expect these storms to expand in coverage backbuilding to the southwest through the evening time frame towards sunset, making its way to the Oklahoma border later tonight. 850mb moisture advection looks very prominent for western Kansas helping to aide in the aforementioned flooding concerns. 1-3 inches are expected in these northern counties with localized areas up to 5 inches possible. All other areas will see around 1 inch to less than that towards the Colorado and Oklahoma borders. There is still the possibility of damaging winds up to 60mph and hail up to quarter size due to the substantial enough amount of instability with cape values pushing into the 2000J/kg range. Lapse rates and shear values don't look too impressive, so confidence in these look to be minimal at best with flooding being the major concern. Otherwise, expect another seasonal afternoon with high temperatures pushing into the mid to upper 80s but feeling warmer with the ample low level moisture, as mentioned before. Dewpoints will stay in the 60s all day pushing 70 in some areas giving minimum relative humidity values in the 50 percent range. Under a weak pressure gradient, winds will stay out of the south in the 10-15 mph outside of the aforementioned thunderstorm wind concerns. Mid level clouds will expand and increase in coverage through the evening time frame and storms beginning to develop before improving once again towards and after day break Monday morning. Over night low temperatures will mainly be in the 60s with any storms left pushing out of the CWA to the north and northeast. Winds will stay out of south and be relatively light once again with afternoon high temperatures in the low to mid 80s once again. Thunderstorm and rain shower development looks to begin once again Monday afternoon after the 4-5PM time frame looking at some of the same concerns with flooding but with minimal severe weather threats with winds only up to 40mph and small hail dime size at best. .LONG TERM...(Monday night through Sunday) Issued at 1249 PM CDT Sun Sep 2 2018 Any storms left over Monday night will soon dissipate and push out of the CWA by day break and morning hours. Low temperatures will start Tuesday off in the mid to upper 60s with high temperatures pushing into the low 80s across the entire area due to the abundant cooler moisture pool at the surface. Increasing clouds throughout the day once again with winds out of the southeast 10-15mph. Storm chances increase again late in the afternoon into the evening and over night hours with northern and eastern counties having the best chances. Flooding concerns will once again be on the lookout for the northern tiers of counties with additional precipitation expected on an already moistened rich soil from all the previous rains the past few days. No severe weather is expected at this point but smaller hail and winds could still be possible amongst the many storms expected to inhibit southwest Kansas. Otherwise expect low temperatures Tuesday night to only be in the mid 60s, light southeasterly winds, and improving conditions by day break. Wednesday and Thursday look to be similar in set up with another couple rounds of shortwave disturbances propagating through western Kansas bringing rain chances and thunderstorms late in the afternoon and evening time frames. High temperatures will be in the upper 70s to low 80s and winds still out of the east to southeast 10-15 mph. Upslope moist flow will help aid in ample low level moisture needed for fuel to these rain showers and thunderstorm chances. Low temperatures will still only be in the 60s with storms ending and pushing out of the CWA by sunrise. Drier conditions expected to start on Friday and into the weekend as the upper level ridge extends across the Rocky Mountains and western high plains giving a quieter weather pattern out of the northwest. Minimal chances for eastern counties getting any precipitation Friday through Sunday. High temperatures will be back on the rise with upper 70s Friday, low to mid 80s Saturday, and upper 80s to near 90 on Sunday. Morning low temperatures will be more seasonable for this time of year starting off in the upper 50s to just above 60 and winds staying out of the south to southeast not much above 10 mph helping to aid in possible fog and stratus development during this time due to all the recent rain and upslope low level flow. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 544 PM CDT Sun Sep 2 2018 VFR conditions will prevail during the entire TAF period. Winds currently in the 8-12kt range out of the south under a fairly weak pressure gradient with high pressure to the east and low pressure to the west. Another upper level disturbance progged to push through the CWA later this afternoon and throughout the night time hours once again. Currently, active storms near HYS and look to push southward later in the night after 06Z at the other TAF sites through daybreak around 12Z. After, expect improving conditions before another onset of storms after the end of the TAF period 00Z with possibility for before. Models haven't done the best on location and timing, so opted out of putting any storm development at the end of the period before 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 66 82 / 60 40 50 30 GCK 64 82 64 83 / 60 40 40 30 EHA 63 82 62 84 / 50 30 40 20 LBL 65 83 65 84 / 50 40 40 30 HYS 66 81 67 81 / 90 40 60 40 P28 70 85 69 81 / 60 50 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ031-046. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Sep 2, 3:32 AM CDT, 16 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Sun Sep 2 2018 KSZ030-031-043>046-061>066-074>081-084>090-030845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Sun Sep 2 2018 /232 AM MDT Sun Sep 2 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There are chances of thunderstorms through tonight. The best chance of strong to severe storms is from mid afternoon through the evening hours. Hail as large as half dollars and winds to 60 mph can be expected with the strongest storms. Locally heavy rains are expected, with the best chance for the heavy rain along the Interstate 70 corridor. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- There are good chances for thunderstorms through Wednesday, with smaller chances Thursday and Friday. The storms Monday through Wednesday will contain locally heavy rain. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk * Tuesday - Lightning: Elevated risk * Wednesday - Lightning: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Local storm report, Sep 2, 5:02 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 7 NNE ROZEL 38.28N 99.35W
09/02/2018 E1.50 INCH PAWNEE KS PUBLIC
PING PONG BALL SIZE HAIL REPORTED.
&&
RMLSpecial weather statement, Sep 2, 5:22 PM CDT, 2 hours 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 522 PM CDT SUN SEP 2 2018 KSZ043-022315- Scott KS- 522 PM CDT SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 615 PM CDT... At 522 PM CDT, Doppler radar was tracking a strong thunderstorm very near Scott State Lake, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott State Lake. LAT...LON 3870 10069 3849 10113 3870 10113 TIME...MOT...LOC 2222Z 222DEG 14KT 3868 10095 UMSCHEID
Special weather statement, Sep 2, 6:08 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT SUN SEP 2 2018
KSZ081-090-030000-
Pratt KS-Barber KS-
608 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 700 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Sharon, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge, Sharon, Hazelton and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3709 9841 3719 9863 3760 9861 3758 9846
3739 9846 3738 9835 3716 9835
TIME...MOT...LOC 2308Z 208DEG 20KT 3720 9846
UMSCHEIDLocal storm report, Sep 2, 6:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN MEDICINE LODGE ASOS SIT 37.28N 98.55W
09/02/2018 M1.58 INCH BARBER KS ASOS
ASOS STATION P28, MEDICINE LODGE ASOS SITE.
&&
GTLocal storm report, Sep 2, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FUNNEL CLOUD 6 NNE HAZELTON 37.17N 98.37W
09/02/2018 BARBER KS TRAINED SPOTTER
SPOTTER LOCATED 4 S ATTICA LOOKING WEST
REPORTED A FUNNEL THAT HAS SINCE DISSIPATED.
&&
GTSpecial weather statement, Sep 2, 7:19 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
719 PM CDT SUN SEP 2 2018
KSZ031-046-030115-
Rush KS-Ellis KS-
719 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES UNTIL 815 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm very
near La Crosse, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Crosse, Bison, Schoenchen, Rush Center, Liebenthal, Loretta,
Nekoma, Hargrave, Pfeifer, Munjor and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
LAT...LON 3870 9904 3843 9921 3845 9951 3881 9954
3884 9904
TIME...MOT...LOC 0019Z 187DEG 17KT 3853 9933
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:19 PM CDT | Special Weather Statement | DDC | Rush | 56 min |
| Sep 2, 11:13 PM CDT | Areal Flood Warning | DDC | Pratt, Stafford | 12 hr |
| Sep 3, 1:23 AM CDT | Flash Flood Warning | DDC | Kiowa | 4 hr |
| Sep 3, 3:50 AM CDT | Areal Flood Warning | DDC | Kiowa | 9 hr |
| Sep 3, 4:57 AM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 9 hr |
| Sep 3, 8:35 AM CDT | River Flood Warning | DDC | Barber | 23 hr |
| Sep 3, 12:30 PM CDT | Areal Flood Advisory | DDC | Kiowa | 3 hr |
| Sep 3, 12:40 PM CDT | Special Weather Statement | DDC | Meade | 50 min |
| Sep 3, 1:18 PM CDT | Areal Flood Advisory | DDC | Meade, Seward | 3 hr |
| Sep 3, 1:21 PM CDT | Special Weather Statement | DDC | Meade | 39 min |
| Sep 3, 1:30 PM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 3 hr |
| Sep 3, 2:52 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| Sep 3, 4:17 PM CDT | Areal Flood Advisory | DDC | Ellis | 4 hr |
| Sep 3, 4:30 PM CDT | Areal Flood Warning | DDC | Barber, Kiowa, Pratt, Stafford | 21 hr |
| Sep 3, 4:56 PM CDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Sep 3, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.